Tennessee, 2020

Flash Flooding and Hail in Tennessee, May 4, 2020

May 4, 2020 · NWS MEG · 21 events in 8 counties and zones

A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$55,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri. The airmass across the Mid-South was ripe for severe storms with strong shear and instability in place. Clusters of severe storms moved into northern parts of the Mid-South by mid-afternoon and moved east-southeast through the evening hours producing damaging winds, hail, and flash flooding. This was the second day in a row that northern sections of the Mid-South suffered widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 2:03 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 4, 2:03 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
303 PM CDT Mon May 4 2020

.DISCUSSION...
Current radar imagery shows activity finally moving into eastern
Arkansas. Current mesoanalysis and short range models shows the
environment is favorable for damaging winds and hail. Instability
and low level shear will ramp up as a warm front lifts northward
towards Missouri. The tornado threat seems to ramp up for this
afternoons storms with low level helicity values increasing but
the main threats will likely be damaging wind and large hail.
Short range models indicate showers continuing until 8 PM for the
first round. The tornado threat should diminish as the second
round of showers moves through later tonight into tomorrow morning
as a cold front approaches the area. There could be some
potential for storms later in the evening Tuesday but confidence
is low.

Temperatures tonight into tomorrow will generally be in the upper
60s. Cooler air will move into the area as the front passes allowing
for breezy conditions and high temperatures to be in the mid 70s.

Showers will finally end by Wednesday as the trough finally moves to
our east. Dry weather will persist through Thursday allowing for
pleasant weather. Highs Wednesday and Thursday will generally be in
the upper 60s to lower 70s. Lows will generally be in the lower
50s.

The next chance for showers and thunderstorms will approach the area
Thursday night into Friday morning as a cold front moves towards the
area. So far, instability looks to be minimal but there could be the
potential for strong to severe storms. It's a little too early to
mention in the HWO at this time but we will continue to monitor.

Temperatures will drop this weekend into the 60s as a large upper
trough over the Great Lakes and the eastern U.S. will push cooler
air into the Mid-South. Lows this weekend will be in the 40s with
the potential for a freeze. Will continue to monitor.

SGW

&&

.AVIATION...
/18z TAFs/

Convection over the Ozarks will move quickly eastward this
afternoon, potentially affecting JBR/MKL. Gusty west winds and
hail are possible with this convection. Another round of
convectionis possible tonight as the cold front moves through
the area. However, there remains some uncertainty as to whether
this line will hold together. Decided to use VCTS/VCSH to denote
this possibility with the understanding that TS may be needed on
station at some point.

Otherwise, expect gradually improving ceilings today as a warm
front lifts north. This will result in increasing southerly winds
this afternoon and evening, eventually shifting from the west-
northwest early Tuesday behind the cold front. Additional low
ceilings around 2000 ft are possible late tonight into Tuesday
morning.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 3:05 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Mon May 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible north of a Helena-West Helena,
Arkansas to Tupelo, Mississippi line this afternoon into this
evening. The best chance for severe weather will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
The most likely time for severe weather will be between 2 pm and
midnight. Damaging winds and large hail are the main threats
though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

SJM

In the hours before

Local storm report, May 4, 4:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             WARDELL                 36.35N  89.82W
05/04/2020  E1.50 INCH       PEMISCOT           MO   BROADCAST MEDIA

            PING PONG BALL SIZED HAIL REPORTED IN WARDELL

&&

SMW
Local storm report, May 4, 4:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             KENNETT                 36.24N  90.05W
05/04/2020  M1.00 INCH       DUNKLIN            MO   BROADCAST MEDIA

&&
Special weather statement, May 4, 4:50 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
550 PM CDT Mon May 4 2020

ARZ018-026-028-042300-
Greene AR-Craighead AR-Mississippi AR-
550 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

South central Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 549 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located near Monette, moving southeast at 70 mph.

People in south central Greene...northeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.

LAT...LON 3605 9039 3604 9035 3602 9035 3601 9037
      3600 9037 3600 9022 3594 9004 3565 9018
      3587 9054
TIME...MOT...LOC 2249Z 295DEG 62KT 3597 9036
Local storm report, May 4, 4:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     CLARKTON                36.45N  89.97W
05/04/2020                   DUNKLIN            MO   BROADCAST MEDIA

            POWERLINES DOWN AND TREE DAMAGE.

&&

SMW
Local storm report, May 4, 4:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HOLCOMB                 36.40N  90.02W
05/04/2020  E1.00 INCH       DUNKLIN            MO   BROADCAST MEDIA

&&
Special weather statement, May 4, 4:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
554 PM CDT Mon May 4 2020

ARZ028-MOZ113-115-TNZ019-048-042315-
Mississippi AR-Pemiscot MO-Dunklin MO-Lauderdale TN-Dyer TN-
554 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Northwestern Lauderdale County in western Tennessee...
Southwestern Dyer County in western Tennessee...

At 554 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 45 mph was located over Gosnell, moving
southeast at 75 mph.

People in northern Mississippi...southwestern Pemiscot...southeastern
Dunklin...northwestern Lauderdale and southwestern Dyer Counties
should monitor this storm closely.

LAT...LON 3586 9016 3607 9009 3608 8929 3568 8975
TIME...MOT...LOC 2254Z 300DEG 65KT 3597 8994

The radar

The Memphis radar (KNQA), 106 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 4, 4:55 PM CST to 5:05 PM CST
Where
Lake County, 2.12 mi N of Cottonwood to 2.61 mi ESE of Ridgely
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
36.261, -89.528

A macroburst struck southern portions of Lake County causing widespread damage. Numerous trees and power lines were knocked down. A mobile home was destroyed in Ridgely. Many homes in the Cottonwood area suffered roof damaged.

Hail, Gibson

When
May 4, 4:58 PM CST to 5:03 PM CST
Where
Gibson County, Humboldt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.820, -88.920

Thunderstorm Wind, Weakley

When
May 4, 5:00 PM CST to 5:05 PM CST
Where
Weakley County, Gleason
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.220, -88.620

Large trees were knocked down.

Thunderstorm Wind, Dyer

When
May 4, 5:00 PM CST to 5:05 PM CST
Where
Dyer County, Bogota
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.170, -89.430

Trees were knocked down in Bogata.

Hail, Gibson

When
May 4, 5:06 PM CST to 5:11 PM CST
Where
Gibson County, 1.92 mi E of Medina
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.795, -88.736

Quarter size hail fell on Christmasville Road near the Madison County line.

Hail, Madison

When
May 4, 5:10 PM CST to 5:15 PM CST
Where
Madison County, 0.4 mi SSE of Spring Creek
Measured
1 in hail
Reported by
Social Media
Coordinates
35.764, -88.678

Quarter size hail fell in northeast Madison County.

Thunderstorm Wind, Dyer

When
May 4, 5:15 PM CST to 5:20 PM CST
Where
Dyer County, South Fork
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.930, -89.400

Trees uprooted south of Dyersburg.

Thunderstorm Wind, Dyer

When
May 4, 5:15 PM CST to 5:20 PM CST
Where
Dyer County, Newbern
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.120, -89.270

Large tree limbs were snapped in Newbern and a church steeple blown off.

Thunderstorm Wind, Henderson

When
May 4, 5:20 PM CST to 5:25 PM CST
Where
Henderson County, 0.13 mi SE of Sand Ridge to 3 mi ESE of Bargerton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.678, -88.479

A tree fell on a house on Sand Ridge Bargerton Road near Highway 412 west of Lexington. Twenty-eight trees were knocked down on one property west of Lexington.

Hail, Henderson

When
May 4, 5:23 PM CST to 5:28 PM CST
Where
Henderson County, Blue Goose
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.700, -88.580

Hail, Gibson

When
May 4, 5:25 PM CST to 5:30 PM CST
Where
Gibson County, Humboldt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.820, -88.920

Hail, Henderson

When
May 4, 5:25 PM CST to 5:30 PM CST
Where
Henderson County, 10 mi WNW of Lexington
Measured
1 in hail
Reported by
Social Media
Coordinates
35.705, -88.565

Hail, Gibson

When
May 4, 5:27 PM CST to 5:32 PM CST
Where
Gibson County, Medina
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.800, -88.770

Flash Flood, Gibson

When
May 4, 5:30 PM CST to 7:30 PM CST
Where
Gibson County, Medina to 0.69 mi W of Humboldt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
35.800, -88.770

Heavy rain caused flash flooding in southern Gibson County. Intersections were flooded in Humbdolt and water was high enough to stall cars. Significant street flooding occurred in Medina. Pleasant Hill road was flooded.

Hail, Henderson

When
May 4, 5:30 PM CST to 5:35 PM CST
Where
Henderson County, Lexington
Measured
1 in hail
Reported by
Social Media
Coordinates
35.650, -88.400

Flash Flood, Gibson

When
May 4, 6:00 PM CST to 8:00 PM CST
Where
Gibson County, 1.75 mi N of Trenton to 1.89 mi N of Trenton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.005, -88.928

Narrow Gauge road was cracked and partially washed out due to flash flooding.

Hail, Henderson

When
May 4, 6:05 PM CST to 6:10 PM CST
Where
Henderson County, Juno
Measured
1 in hail
Reported by
Social Media
Coordinates
35.700, -88.530

Hail, Henderson

When
May 4, 6:24 PM CST to 6:25 PM CST
Where
Henderson County, 1 mi N of Darden
Measured
0.88 in hail
Reported by
Public
Coordinates
35.645, -88.230

Hail, Decatur

When
May 4, 6:38 PM CST to 6:43 PM CST
Where
Decatur County, Decaturville
Measured
3 in hail
Reported by
Social Media
Coordinates
35.580, -88.130

Hail, Decatur

When
May 4, 6:50 PM CST to 7:00 PM CST
Where
Decatur County, Bath Spgs
Measured
2 in hail
Reported by
Social Media
Coordinates
35.430, -88.100

Hail, Hardin

When
May 4, 7:00 PM CST to 7:05 PM CST
Where
Hardin County, 5 mi N of Olivehill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.342, -88.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898995, 898967, 898968, 898969, 898999, 899010, 899004, 899008, 899015, 899016, 899017, 899018, 899019, 899206, 899208, 899207, 899209, 899211, 899212, 899216, 899217.